Ohio, 2001

Damaging Winds in Ohio, July 1, 2001

July 1, 2001 · NWS RLX · 2 events in 2 counties and zones

Thunderstorms formed in a typical summer environment, ahead of a strong cold front. The storms were moving from about 280 degrees on the compass at a speed around 40 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Thunderstorms formed in a typical summer environment, ahead of a strong cold front. The storms were moving from about 280 degrees on the compass at a speed around 40 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 1, 2:27 PM EST, 13 minutes earlier.

Area forecast discussion, Jul 1, 2:27 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
327 PM EDT SUN JUL 1 2001

NOT A LOT OF CHANGE TO THE GOING PACKAGE.  FRONT SHOULD BE NEAR
CRW/HTS CORRIDOR AROUND 00Z...WILL CUT OUT POPS NORTH OF HERE AFTER
00Z. WITH FRONT CLEARING CWA BY MIDNIGHT.  WILL LIKELY USE EVENING
GROUPS TO HANDLE SHRA/TSRA BEFORE FROPA.  SEVERE WEATHER THREAT WILL
CONTINUE PRIOR TO FROPA WITH PLENTY OF INSTABILITY HAVING BUILT UP
THIS AFTERNOON.  AFTER FRONTAL PASSAGE...CLEAR SAILING FOR THE NEXT
COUPLE OF DAYS WITH A REFRESHING AIRMASS.

WITH POSSIBILITY OF A NEW WATCH IN THE OFFING...WILL HOLD ON TO
ZONES FOR A LITTLE BIT BEFORE ISSUANCE.

.RLX...
WV...NONE.
VA...NONsE.
KY...NONE.
OH...NONE.

.END/CL

In the hours before

Special weather statement, Jul 1, 1:22 PM EST, 1 hour 18 minutes before
OHZ066-067-075-076-085-WVZ009>011-019-020-031-011900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
222 PM EDT SUN JUL 1 2001

HERE IS A SPECIAL WEATHER STATEMENT FOR PERRY...MORGAN...ATHENS...
MEIGS...WASHINGTON IN EASTERN OHIO...PLUS WOOD...PLEASANTS...TYLER...
RITCHIE...DODDRIDGE...AND HARRISON IN WEST VIRGINIA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT.

A LINE OF THUNDERSTORMS HAS DEVELOPED OUT AHEAD OF THE COLD FRONT.
AT 2:20 PM...THE THUNDERSTORMS STRETCHED FROM NEAR WHEELING ON
WEST TO ZANESVILLE AND LANCASTER IN OHIO.

THE STORMS WERE RACING EAST AND SOUTHEAST AT 40 TO 45 MPH.  THE
STORMS WILL BE AFFECTING PERRY AND MORGAN COUNTIES IN OHIO BETWEEN
2:30 AND 3:30 PM.  BY 4 O'CLOCK...THE STORMS COULD BE REACHING
THE MIDDLEBOURNE...SAINT MARYS...MARIETTA...ATHENS...PARKERSBURG
REGION.

WIND GUSTS OF 40 MPH COULD EASILY OCCUR.  OF COURSE...LIGHTNING
IS ALWAYS POTENTIALLY DANGEROUS.

BEING A WEEKEND...DO NOT GET CAUGHT OUTSIDE. KEEP AN EYE ON THE
WESTERN AND NORTHWESTERN HORIZON.  SEEKS SHELTER INSIDE BEFORE THE
STORMS HIT.  DO NOT PARK VEHICLES UNDER LARGE TREES. BOATERS ON THE
OHIO RIVER SHOULD ALLOW ENOUGH TIME TO GET OFF THE WATER.

.END / KTB / NATIONAL WEATHER SERVICE
Special weather statement, Jul 1, 2:14 PM EST, 26 minutes before
OHZ066-067-075-076-085-WVZ009>011-019-020-031-012000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
314 PM EDT SUN JUL 1 2001

HERE IS A SPECIAL WEATHER STATEMENT FOR PERRY...MORGAN...ATHENS...
MEIGS...WASHINGTON COUNTIES IN EASTERN OHIO...PLUS WOOD...
PLEASANTS...TYLER...RITCHIE...DODDRIDGE...AND HARRISON COUNTIES IN
WEST VIRGINIA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT.

AHEAD OF A COLD FRONT...A LINE OF THUNDERSTORMS IS RACING SOUTHEAST
AT 35 TO 40 MPH.  AT 3:15 PM...THE LINE STRETCHED FROM NEAR
MOUNDSVILLE...ON WEST TO THE MCCONNELSVILLE...NEW LEXINGTON VICINITY
IN EASTERN OHIO

BY 4 O'CLOCK...THE STORMS COULD BE NEAR THE MIDDLEBOURNE...SAINT
MARYS...MARIETTA...ATHENS.  BETWEEN 4 AND 5 O'CLOCK THE
STORMS WILL BE STREAKING THROUGH THE ROUTE 50 CORRIDOR...FROM
PARKERSBURG ON EAST...TOWARD PENNSBORO...WEST UNION...AND
CLARKSBURG.  POMEROY OHIO COULD ALSO BE AFFECTED BETWEEN 4 AND
5 O'CLOCK.

WIND GUSTS OF 40 MPH COULD EASILY OCCUR.  THAT WOULD BE STRONG
ENOUGH FOR SOME TREE DAMAGE.  OF COURSE...LIGHTNING IS ALWAYS
POTENTIALLY DANGEROUS.  WARNINGS MAY BE ISSUED ON THE STRONGEST
STORMS.

BEING A WEEKEND...DO NOT GET CAUGHT OUTSIDE. KEEP AN EYE ON THE
WESTERN AND NORTHWESTERN HORIZON.  SEEKS SHELTER INSIDE BEFORE THE
STORMS HIT.  DO NOT PARK VEHICLES UNDER LARGE TREES.

.END / KTB / NATIONAL WEATHER SERVICE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
July 1, 2:40 PM EST to 2:45 PM EST
Where
Morgan County, Countywide
Property damage
$5,000
Reported by
DEPT OF HIGHWAYS
Coordinates
39.617, -81.817

Scattered locations, mainly over the northern portion, had trees or large branches blown down.

Thunderstorm Wind, Washington

When
July 1, 3:15 PM EST
Where
Washington County, Marietta
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.417, -81.450

A few structures sustained roof damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2001Every state in 2001This day in weather historyWarnings in Ohio, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261659, 5261660.